Alert archive / Minnesota / River Flood Warnings in 2017
River Flood Warning 38, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Jun 28, 2017, 10:21 PM CDT for Olmsted County, Winona County, Minnesota. It was in force for 24 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 10:21 PM CDT (03:21 UTC)
- Expired
- Jun 29, 2017, 10:21 PM CDT
- In force
- 24 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Olmsted County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Middle Fork Whitewater River near Whitewater State Park (WSPM5).
- Action stage
- 12 ft
- Minor stage
- 13.5 ft
- Moderate stage
- 15 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05376100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
688 WGUS43 KARX 290321 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 1021 PM CDT Wed Jun 28 2017 .A Flood Warning the Middle Fork Whitewater River Near Whitewater Park. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && MNC109-169-291521- /O.NEW.KARX.FL.W.0038.170629T0321Z-000000T0000Z/ /WSPM5.1.ER.170629T0149Z.170629T0500Z.000000T0000Z.NO/ 1021 PM CDT Wed Jun 28 2017 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Middle Fork Whitewater River Near Whitewater Park. * until further notice. * At 9:30 PM Wednesday the stage was 14.3 feet. * Flood stage is 13.5 feet. * Minor flooding is occurring and Minor flooding is forecast. * forecast...Rise to 14.7 feet by Midnight and then start fall late tonight. && LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205 $$
2 follow-up statements
051 WGUS83 KARX 290918 FLSARX Flood Statement National Weather Service La Crosse WI 418 AM CDT Thu Jun 29 2017 .Flood Warnings continue along the Turkey River at Elkader and Garber, and along the Middle Fork Whitewater River near Whitewater Park. While water levels continue to rise along the Turkey River, water levels are falling rapidly along the Middle Fork Whitewater River near Whitewater Park and are expected to fall below flood stage later this morning. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC043-300018- /O.EXT.KARX.FL.W.0036.000000T0000Z-170701T0808Z/ /EKDI4.1.ER.170629T0227Z.170629T1800Z.170630T1408Z.NO/ 418 AM CDT Thu Jun 29 2017 The Flood Warning continues for the Turkey River At Elkader. * until late Friday night...Or until the warning is cancelled. * At 3:45 AM Thursday the stage was 13.9 feet. * Flood stage is 12.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 15.0 feet by today. The river will fall below flood stage Friday morning. * Impact...At 12.0 feet...Minor flooding occurs in areas near the river. && LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161 4298 9161 $$ IAC043-300018- /O.EXT.KARX.FL.W.0037.170629T0911Z-170701T0828Z/ /GRBI4.1.ER.170629T0719Z.170630T0000Z.170630T1428Z.NO/ 418 AM CDT Thu Jun 29 2017 The Flood Warning continues for the Turkey River At Garber. * until late Friday night...Or until the warning is cancelled. * At 3:15 AM Thursday the stage was 17.5 feet. * Flood stage is 17.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 19.7 feet by this evening. The river will fall below flood stage Friday morning. * Impact...At 19.0 feet...County Road X3C at the south end of Garber becomes inundated. && LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131 $$ MNC109-169-300018- /O.CON.KARX.FL.W.0038.000000T0000Z-000000T0000Z/ /WSPM5.1.ER.170629T0149Z.170629T0530Z.000000T0000Z.NO/ 418 AM CDT Thu Jun 29 2017 The Flood Warning continues for the Middle Fork Whitewater River near Whitewater Park. * until further notice...Or until the warning is cancelled. * At 3:30 AM Thursday the stage was 13.8 feet. * Flood stage is 13.5 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue falling and drop below flood stage later this morning. && LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205 $$ Rogers
495 WGUS83 KARX 291239 FLSARX Flood Statement National Weather Service La Crosse WI 739 AM CDT Thu Jun 29 2017 .Flood warning cancelled for the Middle Fork of the Whitewater River Near Whitewater Park. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && MNC109-169-291309- /O.CAN.KARX.FL.W.0038.000000T0000Z-170629T1239Z/ /WSPM5.1.ER.170629T0149Z.170629T0530Z.170629T0849Z.NO/ 739 AM CDT Thu Jun 29 2017 The Flood Warning is cancelled for The Middle Fork Whitewater River Near Whitewater Park. * At 6:30 AM Thursday the stage was 12.1 feet. * Flood stage is 13.5 feet. * Fell below flood stage at 3:49 AM Thursday. * Forecast...The river will continue to fall to M feet by . $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jun 28, 6:33 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 28, 6:33 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 633 PM CDT Wed Jun 28 2017 .SHORT TERM...Tonight through Thursday Issued at 230 PM CDT Wed Jun 28 2017 Obvious concern in short term is how storm threat this evening plays out. Lots of questions to answer with only a few hours potentially to decipher outcome. Quasi-zonal flow across northern tier of U.S. with several short waves moving with moderate mid-level flow. Short wave in question for tonight is slowly working across Minnesota. As of 19Z abundant convection still exists in area, lingering from early morning system. This continues to complicate outcome. Higher mixed layer CAPE pool of 1500-2500 J/Kg resides mainly west of the area while gradient region in our forecast area. Meanwhile, best shear, which is highest in 0-3km layer, has been advecting east today, and is strongest over Wisconsin areas. Low level shear /0- 1km/ is respectable as well, but again, is highest in Wisconsin. Mesoscale models continue to blossom convection from central/eastern Iowa into southern Wisconsin this afternoon where psuedo warm front exists along with slightly better moisture advection. These storms have more potential for large hail and/or damaging wind, along with more heavy rain. We've already seen fairly decent rainfall efficiencies with storms. Would expect watch to be issued south first. Further north, less cape to work with, but closer to short wave may produce slightly higher localized low-level shear. Latest update to Day 1 SPC outlook brought tornado risk northward which seems reasonable, albeit still conditional. While storms may not be as strong in western and north central Wisconsin as cold front approaches, there is a potential for brief tornado development. Confidence is low with any of these scenarios but there is potential there. Again - bears watching and be alert for. As wave progresses, storm activity should push east and south by late evening leading to quiet overnight and quiet spell for most of Thursday. Boundary with higher precipitable water levels will be shunted just to the south of the area, close enough though to be a player for late week. .LONG TERM...Thursday Night through Wednesday Issued at 230 PM CDT Wed Jun 28 2017 Weather will remain active at times in outer forecast periods, although sensible storm threat shouldn't be too strong or severe. Next upstream short wave in flow will begin to affect weather potentially already Thursday night with some return flow. Given proximity of boundary just south of the area, could see convection break out and spread back north into the area going into Friday morning as wave moves through. Higher severe weather risk should remain south and east of the area though where better thermodynamics will exist. Meanwhile medium range guidance suggests yet another short wave trough will drop into Great Lakes region as northwest flow becomes a bit more established. This could keep us unsettled for parts of the area this weekend with mainly diurnal showers and storms. More disagreement in models as you get into Sunday and Monday time frame. While upper ridge starts to form, some guidance drops a short wave through corn belt bringing an enhanced storm threat, but otherwise warming trend on tap. It's early yet, but outlook for Fourth of July holiday could be quiet with short range upper ridge and boundary south of the area. Lowered some guidance rain chances here based on trends. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 633 PM CDT Wed Jun 28 2017 Two areas of ongoing convection early this evening. The first was ahead of the cold front over northeast Iowa into southwest Wisconsin that will stay south of both airports. The second was ahead of the area of low pressure that was over east central Minnesota. This activity has the potential to impact both airports as it slides east/southeast this evening and will include this possibility in both forecasts. Once this activity moves through, it should be quiet for the remainder of the period. The winds will swing around to the west once the cold front goes through with speeds generally around 10 knots or less. && .HYDROLOGY...Through This Evening Issued at 230 PM CDT Wed Jun 28 2017 Rainfall overnight was in 1-2" range in parts of the area, especially northeast Iowa. Rivers doing pretty good though. Storms should be fairly progressive tonight but will have to watch for repeat areas that could produce some localized issues. Once storms exit area later this evening, heavy rainfall threat much lower. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Shea LONG TERM...Shea AVIATION...04 HYDROLOGY...Shea
Hazardous weather outlook, Jun 28, 9:23 PM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 923 PM CDT Wed Jun 28 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-300230- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 923 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...Rest of Tonight Scattered thunderstorms along and south Interstate 90 will end around midnight. Locally heavy rain and lightning will be the main threats from these storms. .DAYS TWO THROUGH SEVEN...Thursday through Independence Day There will be periodic storm chances from Thursday night through Monday. It is too early to discern if there would be a severe threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through Thursday. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
In the hours before
Local storm report, Jun 28, 7:54 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG 2 N LIVINGSTON 42.93N 90.43W
06/28/2017 GRANT WI PUBLIC
DAMAGE TO FARM OUTBUILDINGS. RELAYED VIA
BROADCAST MEDIA/SOCIAL MEDIA. TIME ESTIMATED
FROM RADAR.
&&
CJALocal storm report, Jun 28, 8:04 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
804 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 W LIVINGSTON 42.90N 90.45W
06/28/2017 GRANT WI PUBLIC
ROOF BLOWN OFF BARN. VIA SOCIAL MEDIA. TIME
ESTIMATED FROM RADAR.
&&
CJALocal storm report, Jun 28, 8:15 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
815 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 4 SSE ROCHESTER 43.96N 92.46W
06/28/2017 OLMSTED MN PUBLIC
POWER POLE SNAPPED. RELAYED VIA BROADCAST
MEDIA. TIME ESTIMATED FROM RADAR.
&&
CJASpecial weather statement, Jun 28, 8:35 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service La Crosse WI
835 PM CDT WED JUN 28 2017
WIZ061-290330-
Grant-
835 PM CDT WED JUN 28 2017
...LOCALIZED FLOODING ACROSS SOUTHERN GRANT COUNTY...
Heavy rainfall of up to 4 inches has resulted in localized flooding
in southern Grant County. This has resulted in some washed out
roadways or water running over roads. Although thunderstorms will
decrease over the next hour, runoff from the rainfall may continue
to result in some rises on area rivers and streams this evening.
If you live near a river or stream, be prepared for rising water
this evening and be ready to move to higher ground if flooding
materializes. Do not drive through flooded roadways.
LAT...LON 4254 9064 4258 9068 4263 9070 4269 9097
4275 9107 4283 9108 4283 9109 4287 9109
4288 9043 4251 9043 4251 9064
TIME...MOT...LOC 0132Z 251DEG 49KT 4278 9061
JAMLocal storm report, Jun 28, 9:10 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
910 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HEAVY RAIN PLATTEVILLE 42.74N 90.48W
06/28/2017 M2.70 INCH GRANT WI AMATEUR RADIO
&&
SHEALocal storm report, Jun 28, 9:55 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
955 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL MARBLE ROCK 42.96N 92.87W
06/28/2017 M0.75 INCH FLOYD IA FIRE DEPT/RESCUE
0343 PM HAIL NEW HAMPTON 43.06N 92.31W
06/28/2017 E0.25 INCH CHICKASAW IA PUBLIC
0345 PM HAIL NEW HAMPTON 43.06N 92.31W
06/28/2017 M0.75 INCH CHICKASAW IA EMERGENCY MNGR
0359 PM HAIL 3 NNE BOYD 43.06N 92.24W
06/28/2017 E0.75 INCH CHICKASAW IA PUBLIC
NEAR 205TH AND HIGHWAY 18.
0403 PM TSTM WND DMG CALMAR 43.18N 91.86W
06/28/2017 WINNESHIEK IA PUBLIC
TREE SNAPPED. RELAYED VIA BROADCAST MEDIA.
TIME ESTIMATED FROM RADAR.
0453 PM TSTM WND DMG 2 NNW FARMERSBURG 42.98N 91.39W
06/28/2017 CLAYTON IA EMERGENCY MNGR
NUMEROUS TREES DOWN AT INTERSECTION OF 165TH
STREET AND FALCON AVE. TIME ESTIMATED FROM
RADAR.
0505 PM TSTM WND GST 1 E FARMERSBURG 42.96N 91.35W
06/28/2017 M60 MPH CLAYTON IA EMERGENCY MNGR
PEA SIZE HAIL ALSO.
0520 PM HEAVY RAIN 3 SSE STEUBEN 43.13N 90.84W
06/28/2017 M2.00 INCH CRAWFORD WI CO-OP OBSERVER
0523 PM TSTM WND DMG 4 SSE GIARD 42.96N 91.25W
06/28/2017 CLAYTON IA EMERGENCY MNGR
POWER LINES DOWN. 20-24 INCH TREE DOWN.
0537 PM TSTM WND GST CASSVILLE 42.72N 90.99W
06/28/2017 E60 MPH GRANT WI FIRE DEPT/RESCUE
REPORT RELAYED BY THE EMERGENCY MANAGER.
0545 PM TSTM WND GST 1 N LANCASTER 42.86N 90.71W
06/28/2017 M58 MPH GRANT WI TRAINED SPOTTER
0554 PM TSTM WND GST 3 NE LANCASTER 42.88N 90.67W
06/28/2017 M63 MPH GRANT WI TRAINED SPOTTER
ON COUNTY RD A.
0600 PM TSTM WND DMG 1 W LIVINGSTON 42.90N 90.45W
06/28/2017 GRANT WI PUBLIC
ROOF BLOWN OFF BARN. VIA SOCIAL MEDIA. TIME
ESTIMATED FROM RADAR.
0602 PM TSTM WND DMG LIVINGSTON 42.90N 90.43W
06/28/2017 GRANT WI PUBLIC
NUMEROUS POWER POLES DOWN ON COUNTY ROAD E.
TIME ESTIMATED FROM RADAR.
0602 PM TSTM WND DMG 2 N LIVINGSTON 42.93N 90.43W
06/28/2017 GRANT WI PUBLIC
DAMAGE TO FARM OUTBUILDINGS. RELAYED VIA
BROADCAST MEDIA/SOCIAL MEDIA. TIME ESTIMATED
FROM RADAR.
0603 PM TSTM WND GST 3 NW LIVINGSTON 42.93N 90.47W
06/28/2017 M78 MPH GRANT WI FIRE DEPT/RESCUE
0603 PM TSTM WND GST MONTFORT 42.97N 90.43W
06/28/2017 E80 MPH GRANT WI FIRE DEPT/RESCUE
0621 PM HEAVY RAIN WEST UNION 42.96N 91.81W
06/28/2017 M4.75 INCH FAYETTE IA PUBLIC
RELAYED VIA SOCIAL MEDIA.
0625 PM TORNADO 2 NNE DOVER 44.00N 92.12W
06/28/2017 OLMSTED MN LAW ENFORCEMENT
BRIEF TOUCHDOWN REPORTED FROM ST CHARLES
LOOKING NORTHWEST.
0709 PM TORNADO CHESTER 44.00N 92.31W
06/28/2017 OLMSTED MN PUBLIC
POSSIBLE BRIEF TOUCHDOWN WITH TREE DAMAGE.
0717 PM FLASH FLOOD 3 S RANDALIA 42.82N 91.88W
06/28/2017 FAYETTE IA PUBLIC
LITTLE VOLGA RIVER FLOWING OVER 130TH ST.
0717 PM FLASH FLOOD 3 N MAYNARD 42.82N 91.88W
06/28/2017 FAYETTE IA PUBLIC
LITTLE VOLGA RIVER FLOWING OVER 130TH ST.
0745 PM TSTM WND DMG 4 SSE ROCHESTER 43.96N 92.46W
06/28/2017 OLMSTED MN PUBLIC
POWER POLE SNAPPED. RELAYED VIA BROADCAST
MEDIA. TIME ESTIMATED FROM RADAR.
0910 PM HEAVY RAIN PLATTEVILLE 42.74N 90.48W
06/28/2017 M2.70 INCH GRANT WI AMATEUR RADIO
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:14 PM CDT | Special Weather Statement | ARX | Olmsted, Winona | 31 min |
Nearby
River Flood Warnings in Minnesota, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.